Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 2655 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
Search Again
 Back
 Table of Contents
 
 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Article Access Statistics
 Reader Comments
 Email Alert
 Add to My List
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed3238    
    Printed128    
    Emailed5    
    PDF Downloaded323    
    Comments [Add]    
    Cited by others 2    

Recommend this journal

 
CASE REPORT
Year : 2008  |  Volume : 50  |  Issue : 2  |  Page : 121-123

Valproate monotherapy induced-delirium due to hyperammonemia: A report of three adult cases with different types of presentation


Senior Resident, Department of Psychiatry, St. John's Medical College and Hospital, Bangalore, India

Correspondence Address:
R Johnson Pradeep
Assistant Professor, Department of Psychiatry, P.S.G IMS & R, Peelamedu, Coimbatore - 641004, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5545.42400

Rights and Permissions

One of the important adverse effects of valproate is delirium due to hyperammonemia. In this case report series, we are reporting three cases with interesting and different types of clinical presentation on valproate monotherapy. Valproate-induced delirium may be mistaken for psychosis or worsening of mania leading to improper diagnosis and poor management. We found that there was an elevated level of plasma ammonia in our cases during the delirious state and which decreased when valproate was discontinued. In our cases the serum valproate levels, liver function tests, electroencephalogram, and imaging studies were normal, which were deranged in the previous case reports. We are the first to rechallenge valproate in one of the cases, to prove that valproate caused the hyperammonemia. We suggest that plasma ammonia levels should be monitored routinely in all cases of altered mental status and receiving valproate therapy.



[FULL TEXT] [PDF]*

        

Print this article         Email this article